Missouri, 2010

Flash Flooding and Damaging Wind in Missouri, July 18 to 19, 2010

July 18 to 19, 2010 · NWS SGF · 3 events in 1 county or zone

Isolated thunderstorms developed during the late afternoon and continued into the early morning. Isolated serious flash flooding occurred in central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated thunderstorms developed during the late afternoon and continued into the early morning. Isolated serious flash flooding occurred in central Missouri. Some isolated wind damage also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 18, 5:33 AM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 18, 5:33 AM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
633 AM CDT SUN JUL 18 2010

...UPDATE TO AVIATION...

.UPDATE...

A CONVECTIVE COMPLEX WAS SURGING SOUTHEAST INTO EAST CENTRAL
MISSOURI THIS MORNING. THIS ACTIVITY HAS BEEN SKIRTING BY OUR
NORTHEASTERN COUNTIES. EXPECT THE STORM COMPLEX TO CONTINUE ITS
SOUTHEASTWARD TRACK AND REMAIN JUST EAST OF THE AREA. HOWEVER
CANNOT RULE SOME ISOLATED STORM DEVELOPMENT ACROSS THE EASTERN
OZARKS ALONG ANY OUTFLOW LEFT BY THE STORMS TO THE EAST. WILL
HAVE TO WATCH FOR POTENTIAL THUNDERSTORM DEVELOPMENT THIS
AFTERNOON ALONG AN OUTFLOW BOUNDARY THAT MAY SAG SOUTH INTO
CENTRAL AND SOUTH CENTRAL MISSOURI.

FOSTER

&&

.DISCUSSION...

THE CONTINUED THREAT OF EXCESSIVE HEAT REMAINS THE PRIMARY CHALLENGE
FOR THE FORECAST PACKAGE.  CONVECTIVE SEVERE POTENTIAL IS ALSO A
CONCERN FOR THIS AFTERNOON AND EVENING.

CURRENTLY...MOIST SOUTHERLY FLOW CONTINUES TO PUMP MID 70S DEWPOINTS
INTO THE AREA.  SOME HIGH CLOUDS ASSOCIATED WITH THE MCS MOVING INTO
NORTHERN MISSOURI IS STREAMING IN FROM THE NORTHWEST.  A LEESIDE TROUGH
ALONG THE FRONT RANGE IS EXPECTED TO INTENSIFY AS THE FRONTAL
BOUNDARY APPROACHES SOUTHERN MISSOURI FROM THE NORTH. MODEL
GUIDANCE INCREASES SURFACE WINDS TO AROUND 10 KTS OVER SOUTHWEST
MISSOURI THIS AFTERNOON WITH THE TIGHTENED SURFACE PRESSURE
GRADIENT. MODEL GUIDANCE ALSO IS EXPECTING DEWPOINTS TO LOWER A
FEW DEGREES IN THE AFTERNOON OVER SOUTHWEST MISSOURI DUE TO THIS
MIXING. ON THE OTHER HAND...MODEL GUIDANCE HAS BEEN UNDER
FORECASTING AFTERNOON DEWPOINTS OVER THE PAST FEW DAYS. THE BOTTOM
LINE IS THAT THERE IS SOME UNCERTAINTY IN THE DEWPOINT FORECAST
FOR TOMORROW...AND THIS WILL BE THE MAIN FACTOR THAT GOVERNS THE
HEAT INDEX FORECAST.

TURNING TO AFTERNOON CONVECTION...THE MAIN AREA OF CONCERN SHOULD
STAY OVER CENTRAL AND EASTERN MISSOURI ALONG THE MAIN STEERING FLOW
TRAJECTORY.  AREAS NORTHEAST OF A LINE FROM SALEM TO LEBANON TO WARSAW WILL
HAVE THE BEST CHANCES TO SEE CONVECTION. I ALSO HIGHLIGHTED
SLIGHT CHANCE POPS ALONG THE OZARK PLATEAU TO ACCOUNT FOR A FEW
DIURNAL SURFACE BASED STORMS ALONG THE RIDGE LINE. THREAT
WISE...OVER CENTRAL MISSOURI THERE WILL BE AMPLE INSTABILITY WITH
MODEST WIND SHEAR TO SUSTAIN SOME FORWARD PROPAGATING CELLS. WIND
AND HAIL WOULD BE THE PRIMARY THREAT FOR THESE STORMS. ANY STORMS
THAT FORM OVER THE OZARK PLATEAU WOULD BE SLOWER MOVING AND PULSE
TYPE IN NATURE. DOWNBURST WINDS AND HEAVY RAINFALL WOULD BE THE
PRIMARY THREAT WITH THESE CELLS. SUNDAY NIGHT THE FOCUS FOR
CONVECTION WILL SHIFT TO THE EASTERN OZARKS AS THE MCS CONTINUES
TO PROPAGATE OFF THE THE SOUTHEAST.

TUESDAY AND BEYOND...THE MAIN FRONTAL BOUNDARY WILL LIFT TO THE
NORTH...TAKING US OUT OF THE MAIN MCS TRACK.  UPPER LEVEL WARMING AND
SUBSIDENCE WILL ALSO WORK TO INHIBIT PULSE CONVECTION.  EXCESSIVE
HEAT WILL CONTINUE TO BE A CONCERN WITH CONTINUED MOIST SOUTHERLY
FLOW AT THE SURFACE WITH AMPLE HEATING UNDER PARTLY CLOUDY SKIES.

KARDELL

&&

.AVIATION...
/ISSUED 621 AM CDT SUN JUL 18 2010/
VFR CONDITIONS WILL PREVAIL AT AREA TERMINALS TODAY AS SOUTHERLY
WINDS CONTINUE. A COMPLEX OF STORMS WILL MOVE ACROSS EASTERN
MISSOURI THIS MORNING. ADDITIONAL STORMS WILL DEVELOP MAINLY EAST
OF THE SPRINGFIELD TERMINAL THIS AFTERNOON ALONG ANY RESIDUAL
OUTFLOW BOUNDARIES.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 8 PM CDT MONDAY FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...HEAT ADVISORY UNTIL 8 PM CDT MONDAY FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jul 18, 7:55 AM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
855 AM CDT SUN JUL 18 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191400-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
855 AM CDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT.

WEATHER HAZARDS EXPECTED...

ELEVATED EXTREME HEAT RISK.
SIGNIFICANT THUNDERSTORM WIND GUST RISK.
LIMITED HAIL RISK.
LIMITED FLOODING RISK.
LIMITED LIGHTNING RISK.

DISCUSSION...

THUNDERSTORMS WILL IMPACT THE REGION THIS TODAY AS A STORM COMPLEX
MOVES SOUTHEAST THROUGH CENTRAL AND SOUTH CENTRAL MISSOURI.  AREAS
NORTHEAST OF A LINE FROM EMINENCE TO LEBANON TO WARSAW WILL HAVE
THE BEST CHANCE FOR THUNDERSTORMS THIS MORNING. THE PRIMARY
SEVERE THREAT WITH THESE STORMS WILL BE WINDS IN EXCESS OF 60
MILES PER HOUR AND ONE INCH HAIL. A FEW ADDITIONAL STORMS MAY FORM
OVER THE OZARK PLATEAU DURING THE AFTERNOON HOURS. THESE STORMS
WILL BE CAPABLE OF PRODUCING SEVERE WINDS IN EXCESS OF 60 MILES
PER HOUR AND HEAVY RAINFALL CAPABLE OF PRODUCING ISOLATED FLASH
FLOODING.

HEAT INDICES WILL REMAIN ELEVATED WITH VALUES OF 102 TO 108
DEGREES THROUGH THE DAY TODAY...LIKELY REMAINING ABOVE 90 DEGREES
THROUGH AT LEAST 9 PM. OVERNIGHT LOWS TONIGHT WILL ONLY DROP INTO
THE MID 70S.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED SHOWERS AND THUNDERSTORMS MAY LINGER OVER THE EASTERN
OZARKS INTO MONDAY MORNING. AFTERNOON HEAT INDEX VALUES NEAR OR
IN EXCESS OF 100 DEGREES CAN BE EXPECTED THROUGH THE REST OF THE
WEEK WITH UPPER LEVEL RIDGING REGAINING CONTROL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING OVER PARTS OF
CENTRAL AND SOUTH CENTRAL MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, Jul 18, 7:05 AM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
805 AM CDT SUN JUL 18 2010

MOZ056-057-181400-
MILLER MO-MORGAN MO-
805 AM CDT SUN JUL 18 2010

...SIGNIFICANT WEATHER ALERT FOR NORTHERN MILLER AND NORTHERN MORGAN
COUNTIES UNTIL 900 AM CDT...

AT 802 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST
OF SYRACUSE TO 6 MILES EAST OF SYRACUSE TO 5 MILES WEST OF
SYRACUSE...MOVING SOUTHEAST AT 45 MPH. NICKEL SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE ELDON AND VERSAILLES.

THESE STORMS ARE PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM
WINDOWS.

FOSTER

The radar

The St Louis radar (KLSX), 125 km away, was scanning. The volume nearest the first event began at 14:45 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phelps

When
July 18, 8:47 AM CST
Where
Phelps County, 1.09 mi E of Rolla
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.950, -91.750

Thunderstorm winds downed tree limbs on the east side of Rolla.

Flash Flood, Phelps

When
July 19, 3:35 AM CST to 6:00 AM CST
Where
Phelps County, 4.87 mi S of Rosati to 5.31 mi S of Rosati
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.960, -91.540

Very heavy rainfall from slow moving thunderstorms flooded the Maramec Spring Campground in eastern Phelps County. The flooding forced an evacuation of the campground at 445 am.

Flash Flood, Phelps

When
July 19, 5:30 AM CST to 12:00 PM CST
Where
Phelps County, 4.87 mi S of Rosati to 4.7 mi ENE of Zion Hill
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.960, -91.540

Water, a foot and a half deep, was flowing over road to the campground in Maramec Spring State Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249893, 249890, 252960.